Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 7, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 4, 2023, 7:54 PM CDT for 4 counties in Kansas. It was in force for 51 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 4, 2023, 7:54 PM CDT (00:54 UTC)
- Expired
- Apr 4, 2023, 8:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lyon County, KS, Osage County, KS, Shawnee County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 23 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 4, 8:00 PM CDT | HAIL 1 | Willard, KS | |
| Apr 4, 8:03 PM CDT | HAIL 1 | 3 Nne Eskridge, KS | REPORT FROM MPING: QUARTER (1.00 IN.). |
| Apr 4, 8:03 PM CDT | HAIL 1 | Eskridge, KS | |
| Apr 4, 8:38 PM CDT | HAIL 0.75 | 7 Wsw Topeka, KS | REPORT FROM MPING: DIME (0.75 IN.). |
| Apr 4, 8:38 PM CDT | HAIL 1 | 7 Sse Silver Lake, KS | |
| Apr 4, 8:46 PM CDT | HAIL 0.75 | 5 W Topeka, KS | REPORT FROM MPING: DIME (0.75 IN.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 4, 6:18 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.9 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2270 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1313 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 251 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 2.9
- Supercell composite
- 14.5
The text
As transmitted.
551
WUUS53 KTOP 050054
SVRTOP
KSC111-139-177-197-050145-
/O.NEW.KTOP.SV.W.0007.230405T0054Z-230405T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
754 PM CDT Tue Apr 4 2023
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Western Shawnee County in east central Kansas...
Southeastern Wabaunsee County in east central Kansas...
Northwestern Osage County in east central Kansas...
Northern Lyon County in east central Kansas...
* Until 845 PM CDT.
* At 754 PM CDT, severe thunderstorms were located along a line
extending from 5 miles east of Delia to Bushong, moving northeast
at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Northwestern Topeka, Rossville, Eskridge, Dover, Silver Lake, Maple
Hill, Harveyville, Allen, Willard, Bushong and Keene.
This includes the following highways...
Interstate 70 between mile markers 339 and 355.
Kansas Turnpike between mile markers 148 and 156, and between mile
markers 160 and 161.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3866 9600 3863 9635 3867 9635 3921 9599
3922 9562
TIME...MOT...LOC 0054Z 239DEG 21KT 3921 9586 3865 9625
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$3 follow-up statements
548
WWUS53 KTOP 050107
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
807 PM CDT Tue Apr 4 2023
KSC111-139-177-197-050145-
/O.CON.KTOP.SV.W.0007.000000T0000Z-230405T0145Z/
Shawnee-Wabaunsee-Osage-Lyon-
807 PM CDT Tue Apr 4 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR WESTERN SHAWNEE...SOUTHEASTERN WABAUNSEE...NORTHWESTERN OSAGE AND
NORTHERN LYON COUNTIES...
At 805 PM CDT, severe thunderstorms were located along a line
extending from 5 miles west of Hoyt to near Allen, moving northeast
at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters. At 803 PM, spotters reported
quarter-sized hail in Eskridge.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Northwestern Topeka, Rossville, Eskridge, Dover, Silver Lake, Maple
Hill, Harveyville, Allen, Willard, Bushong and Keene.
This includes the following highways...
Interstate 70 between mile markers 340 and 355.
Kansas Turnpike between mile markers 148 and 156, and between mile
markers 160 and 161.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3866 9600 3863 9635 3867 9635 3887 9618
3921 9599 3922 9562
TIME...MOT...LOC 0105Z 239DEG 21KT 3924 9580 3868 9619
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$187
WWUS53 KTOP 050135
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
835 PM CDT Tue Apr 4 2023
KSC111-139-177-197-050145-
/O.CON.KTOP.SV.W.0007.000000T0000Z-230405T0145Z/
Shawnee-Wabaunsee-Osage-Lyon-
835 PM CDT Tue Apr 4 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR CENTRAL SHAWNEE...SOUTHEASTERN WABAUNSEE...NORTHWESTERN OSAGE AND
NORTHEASTERN LYON COUNTIES...
At 834 PM CDT, severe thunderstorms were located along a line
extending from 5 miles south of Denison to 3 miles southwest of
Harveyville, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Northwestern Topeka, Dover, Silver Lake, Harveyville, Allen and
Bushong.
This includes the following highways...
Interstate 70 between mile markers 346 and 355.
Kansas Turnpike between mile markers 148 and 156, and between mile
markers 160 and 161.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3864 9626 3886 9608 3921 9586 3922 9562
3866 9600
TIME...MOT...LOC 0134Z 270DEG 21KT 3932 9561 3876 9601
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$326
WWUS53 KTOP 050143
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
843 PM CDT Tue Apr 4 2023
KSC111-139-177-197-050152-
/O.EXP.KTOP.SV.W.0007.000000T0000Z-230405T0145Z/
Shawnee-Wabaunsee-Osage-Lyon-
843 PM CDT Tue Apr 4 2023
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SHAWNEE...SOUTHEASTERN
WABAUNSEE...NORTHWESTERN OSAGE AND NORTHEASTERN LYON COUNTIES WILL
EXPIRE AT 845 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern and east central Kansas.
Remember, a Severe Thunderstorm Warning still remains in effect for
Shawnee county, and southeast Wabaunsee county.
LAT...LON 3864 9626 3886 9608 3921 9586 3922 9562
3866 9600
TIME...MOT...LOC 0142Z 239DEG 21KT 3934 9556 3878 9596
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 6:46 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Apr 4, 6:46 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Topeka KS 646 PM CDT Tue Apr 4 2023 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 306 PM CDT Tue Apr 4 2023 Key Points: - Extreme fire danger continues into the evening. - Storms develop along a cold front late this evening with severe storms possible. A potent trough is ejecting across the Plains this afternoon bringing extreme fire danger, strong winds, and thunderstorms to the area. At the surface, the dryline is located along a Sabetha to Council Grove line with dewpoints in the 20s and 30s behind the dryline. The surface low has tracked further south than models progged yesterday and, as a result, winds across north central Kansas have been weaker than anticipated while areas further east remain breezy, near advisory levels. Nonetheless, the overlap of strong winds and relative humidity values in the 10-25 percent range has lead to extreme fire danger this afternoon which will continue into the evening until a cold front moves through and relative humidity values improve. For more on the fire weather concerns, see the Fire Weather Section below. In regards to convection, dry air should preclude development this afternoon before some CAMs show enough moisture in the 850-700mb layer along the dryline in far northeast Kansas to support convection. If this occurs, these storms could be severe with inverted-V soundings supportive of bringing down stronger winds to the surface. Convection is more likely as the cold front catches up to dryline late this evening. With the dryline remaining across the forecast area and even retreating slightly westward this evening, convection is expected to develop as the cold front reaches the better moisture and instability. Timing of initiation looks to be in the 8-10pm timeframe along a line from Valley Falls to Council Grove. Convection should grow upscale quickly given forcing along the cold front. The environment will be supportive of large hail and damaging wind gusts especially as the line of storms gets organized and propagates east-southeast. Also of note is the low-level turning shown in the hodographs with at least some component of the 35-45kts bulk shear vector being perpendicular to the line. This suggest a brief spin-up tornado is possible within the line. Fast storm motions push convection east of the area by 1-2am. Colder air builds in behind the cold front with breezy northwest winds keeping highs in the 50s on Wednesday. The post-frontal airmass remains dry, so elevated fire danger is possible Wednesday afternoon. After a chilly start on Thursday morning with temperatures in the 20s, a warming trend commences Thursday afternoon into the end of the week as southerly flow returns. A shortwave moves through over the weekend, bringing a chance for showers and storms. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 646 PM CDT Tue Apr 4 2023 Main concern will be frontal boundary moving through TOP and FOE in the 01Z to 02Z time period. Expect scattered tsra along the front to develop and will continue to keep VCTS in the forecast through 04Z. Northwest winds around 15kts with gusts to 28kts are expected behind the front and will continue at MHK through the period as it is already behind the cold front. VFR conditions are expected outside of convection. && .FIRE WEATHER... Issued at 306 PM CDT Tue Apr 4 2023 Extreme fire danger continues this afternoon and evening, although the eastward advance of the dryline has slowed. Relative humidity values of 10-20 percent have been observed behind the dryline which, combined with the strong southwest winds, have created extreme fire danger. The dryline may stay in its current location (Sabetha to Council Grove) through the rest of the evening, limiting how low relative humidity values get east of this boundary. Winds switch to the west-northwest this evening behind a cold front and remain breezy through the day Wednesday. The post- frontal airmass remains dry, so elevated fire danger is possible on during the afternoon. && .TOP WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 11 PM CDT this evening for KSZ008>012- 020>024-026-034>040-054-055-058. Wind Advisory until 1 AM CDT Wednesday for KSZ008>012-020>024- 026-034>040-054>056-058-059. && DISCUSSION...Flanagan AVIATION...53 FIRE WEATHER...Flanagan
Hazardous weather outlook, Apr 4, 3:07 PM CDT, 4 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 307 PM CDT Tue Apr 4 2023 KSZ008>012-020>024-026-034>040-054-055-058-052015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Coffey- 307 PM CDT Tue Apr 4 2023 ...RED FLAG WARNING IN EFFECT UNTIL 11 PM CDT THIS EVENING... ...WIND ADVISORY IN EFFECT UNTIL 1 AM CDT WEDNESDAY... This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Extreme wildfire danger is expected today, due to very low humidity and gusty winds. Avoid burning, as any fires will spread rapidly and could grow out of control quickly. Additionally, a few severe storms are possible this evening especially across east central KS. Damaging winds, hail, and perhaps a brief tornado are all possible hazards. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf KSZ056-059-052015- Franklin-Anderson- 307 PM CDT Tue Apr 4 2023 ...WIND ADVISORY IN EFFECT UNTIL 1 AM CDT WEDNESDAY... This Hazardous Weather Outlook is for east central Kansas. .DAY ONE...This afternoon and tonight. Strong to severe storms are possible late this evening. Damaging winds, hail, and perhaps a brief tornado are all possible. In addition, windy conditions are expected from late morning through late this evening, which will combine with dry conditions to result in very high fire danger. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Special weather statement, Apr 4, 5:43 PM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Topeka KS
543 PM CDT Tue Apr 4 2023
KSZ026-042300-
Jefferson-
543 PM CDT Tue Apr 4 2023
...A strong thunderstorm will impact portions of northwestern
Jefferson County through 600 PM CDT...
At 542 PM CDT, Doppler radar was tracking a strong thunderstorm near
Effingham, moving northeast at 85 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Valley Falls and Nortonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3942 9530 3928 9548 3935 9559 3942 9559
TIME...MOT...LOC 2242Z 215DEG 74KT 3947 9542
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPHLocal storm report, Apr 4, 7:34 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
734 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM TSTM WND GST HAMLIN 39.92N 95.63W
04/04/2023 E60 MPH BROWN KS TRAINED SPOTTER
&&
JWLocal storm report, Apr 4, 7:40 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
740 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 1 ESE RESERVE 39.97N 95.54W
04/04/2023 E0.88 INCH BROWN KS TRAINED SPOTTER
&&
JWLocal storm report, Apr 4, 7:43 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
743 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 5 SE RESERVE 39.93N 95.50W
04/04/2023 E0.88 INCH BROWN KS TRAINED SPOTTER
&&
JWThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 7:21 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 39 min |
| Apr 4, 7:46 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Shawnee | 44 min |
| Apr 4, 8:00 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 30 min |
| Apr 4, 8:23 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 52 min |
| Apr 4, 8:29 PM CDT | Special Weather Statement | TOP | Brown | 16 min |
| Apr 4, 8:41 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 34 min |
| Apr 4, 8:41 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Lyon, Osage, Shawnee, Wabaunsee | 49 min |
| Apr 4, 9:14 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 31 min |
| Apr 4, 9:21 PM CDT | Special Weather Statement | TOP | Osage | 24 min |
| Apr 4, 9:24 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Osage, Shawnee | 36 min |
| Apr 4, 10:46 PM CDT | Special Weather Statement | TOP | Osage | 29 min |
| Apr 4, 11:11 PM CDT | Special Weather Statement | TOP | Douglas | 34 min |
| Apr 4, 11:44 PM CDT | Special Weather Statement | TOP | Coffey, Douglas, Franklin, Jefferson, Lyon, Osage and 1 more | 46 min |
| Apr 5, 12:24 AM CDT | Special Weather Statement | TOP | Anderson, Douglas, Franklin | 36 min |
| Apr 5, 1:04 AM CDT | Special Weather Statement | TOP | Anderson | 26 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.